A homology theory for étale groupoids. (English) Zbl 0954.22002

Étale groupoids arise in a variety of important areas. Given a foliation, the space of leaves is usually very awkward to study using the tools of classical algebraic topology, but the associated étale groupoid is much more amenable to analysis and can serve as a model for the leaf space. Orbifolds and other orbit spaces of discrete group actions also yield étale groupoids. They provide an important step in the construction of the convolution algebra of a foliation, etc. in Connes’ theory of non-commutative geometry. In great generality, étale groupoids model quite general Grothendieck toposes.
A cohomology theory for such objects has existed for some time in various flavours. This can be seen as a particular case of Grothendieck’s cohomology theory for sites and toposes, but also was directly defined by Haefliger in his work on foliations and the groupoids associated with them.
In this paper, the authors introduce a well-behaved sheaf homology theory for étale groupoids and show its relationship with the above cohomology theories. Their homology theory is importantly Morita invariant. They apply their theory to leaf spaces of foliations and to Hochschild and cyclic homology. They also derive several potentially useful spectral sequences.
Reviewer: T.Porter (Bangor)


22A22 Topological groupoids (including differentiable and Lie groupoids)
57T99 Homology and homotopy of topological groups and related structures
18F99 Categories in geometry and topology
Full Text: DOI arXiv Link


[1] Alvarez LoApez A., Number 1 pp 173– (1992)
[2] M. Artin, A. Grothendieck and J. L. Verdier, TheAorie de topos et cohomologie eAtale des scheAmas, SGA4, tome 2, Springer Lect. Notes Math. 270 (1972).
[3] A. Borel, Sheaf Theoretic Intersection cohomologie, in: Intersection cohomology, BirkhaEuser, 1984.
[4] R. Bott and L. W. Tu, Di erential forms in algebraic topology, Grad. Texts Math. 82, Springer, 1982/1995. · Zbl 0496.55001
[5] Bott R., Springer Lect. Notes Math. 279 pp 1– (1972)
[6] J.L. Brylinski and V. Nistor, Cyclic Cohomology of Etale Groupoids, K-theory 8 (1994), 341-365. · Zbl 0812.19003
[7] Connes A., CRAS Paris 296 pp 953– (1983)
[8] A. Connes, Noncommutative Geometry, Academic Press, 1994.
[9] Crainic M., Theory 17 pp 319– (1999)
[10] M. Crainic and I. Moerdijk, A remark on sheaf theory for non Hausdor manifolds, Utrecht University preprint 1119 (1999), available at http://www.math.uu.nl/publications/preprints/1119.ps.gz.
[11] A. Hae iger, Di erentiable cohomology, Di erential Topologi (CIME, Varenna 1976) Ligouri, Naples (1979), 19-70.
[12] A. Hae iger, Groupo Edes d’holonomie et espaces classi ants, AsteArisque 116 (1984), 70-97.
[13] B. Iversen, Sheaf Theory, Springer-Verlag, 1986.
[14] Kawasaki T., Nagoya Math. J. 84 pp 135– (1981)
[15] Moerdijk I., Theory 12 pp 3– (1997)
[16] Moerdijk I., Grenoble 41 pp 189– (1991)
[17] Moerdijk I., Topology 37 pp 735– (1998)
[18] J. Mrcun, Stability and invariants of Hilsum-Skandalis maps, Ph.D.thesis, Utrecht Univ., 1996.
[19] Segal G., Publ. Math. IHES 34 pp 105– (1968)
[20] Winkelnkemper H., Ann. Global Anal. Geom. 1 pp 51– (1983)
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. In some cases that data have been complemented/enhanced by data from zbMATH Open. This attempts to reflect the references listed in the original paper as accurately as possible without claiming completeness or a perfect matching.